I'm sure many of your cancer patients have complained of a metallic taste in their mouths while receiving chemotherapy. Many have described this taste as "battery acid." I'm sure people have not personally experienced the taste of battery acid, but this is what I've heard patients associate it with. This would be enough to ruin anyone's appetite.
The face of dysgeusia
Approximately 75 percent of patients experience a "metallic" taste during chemotherapy.
Are any of you familiar with the term dysgeusia? It's not a term that you hear very often, but it's the medical term used to describe the deleterious taste changes that occur from chemotherapy drugs, such as paclitaxel, vincristine, methotrexate, adriamycin, and cyclophosphamide, just to name a few. There are other medications as well that can cause this metallic taste, including antibiotics, metformin, lithium, and ACE inhibitors. It is important to remember that cancer patients already taking these "other" daily medications may be at higher risk of experiencing dysgeusia.
It has been reported that approximately 75 percent of patients experience this "metallic" taste during chemotherapy administration. What is even more concerning is that some patients are not educated thoroughly in regards to dysgeusia. The reason for this is that we tend to focus more on the physical side effects related to chemotherapy instead of subjective complaints such as alteration in taste and "chemo brain."
Are we educating and preparing our patients about dysgeusia before chemotherapy begins or are we waiting until weight loss occurs?
We may not be able to alleviate this symptom completely with our patients but we can offer suggestions to help minimize this particular side effect:
- Avoid metal eating utensils, use plastic instead
- Try hard candies such as mints or lemon drops and/or mint chewing gum
- Try smoothies, sorbets, and ice cream
- Try fruit juices and wine (wine in moderation, of course)
- Try ginger ale and club soda
- Avoid eggs, fish, and dairy (patients with dysgeusia may find meat and poultry products intolerable)
- Try peanut butter and beans
- Aqua Delight (I'm not endorsing this product, but I wanted to share this information)
Encourage patients to try/avoid the food items mentioned above and let them know that this metallic taste will more than likely be gone shortly after chemotherapy is complete.
Eating is not only needed for nutritional purposes, its part of many social functions as well. We want to help patients maintain a good quality of life and as much "normalcy" as possible.